Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 27, NWS Grand Rapids, MI

March 20, 2021

NWS Grand Rapids, MI issued this small craft advisory at Mar 20, 2021, 3:46 PM EDT. It took effect at Mar 21, 2021, 8:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Mar 20, 2021, 3:46 PM EDT (19:46 UTC)
In effect from
Mar 21, 2021, 8:00 AM EDT
Expired
Mar 21, 2021, 9:48 PM EDT
In force
14 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

162 
WHUS73 KGRR 201946
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
346 PM EDT Sat Mar 20 2021

LMZ847>849-210400-
/O.NEW.KGRR.SC.Y.0027.210321T1200Z-210323T0000Z/
Grand Haven to Whitehall MI-Whitehall to Pentwater MI-
Pentwater to Manistee MI-
346 PM EDT Sat Mar 20 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM SUNDAY TO 8 PM EDT
MONDAY...

* WHAT...South winds increasing to 15 to 25 knots Sunday into
  Monday. Waves building to 3 to 5 feet, especially off of Big and
  Little Sable Point.

* WHERE...Grand Haven to Manistee.

* WHEN...From 8 AM Sunday to 8 PM EDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Winds will likely be strongest Sunday night
  into Monday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

DUKE
5 follow-up statements
471 
WHUS73 KGRR 210418
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1218 AM EDT Sun Mar 21 2021

LMZ847>849-211530-
/O.CON.KGRR.SC.Y.0027.210321T1200Z-210323T0000Z/
Grand Haven to Whitehall MI-Whitehall to Pentwater MI-
Pentwater to Manistee MI-
1218 AM EDT Sun Mar 21 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING
TO 8 PM EDT MONDAY...

* WHAT...South winds increasing to 15 to 25 knots Sunday into
  Monday. Waves building to 3 to 5 feet, especially off of Big and
  Little Sable Point.

* WHERE...Grand Haven to Manistee.

* WHEN...From 8 AM this morning to 8 PM EDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Winds will likely be strongest Sunday night
  into Monday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
992 
WHUS73 KGRR 210821
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
421 AM EDT Sun Mar 21 2021

LMZ847>849-211630-
/O.CON.KGRR.SC.Y.0027.210321T1200Z-210323T0000Z/
Grand Haven to Whitehall MI-Whitehall to Pentwater MI-
Pentwater to Manistee MI-
421 AM EDT Sun Mar 21 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING
TO 8 PM EDT MONDAY...

* WHAT...South winds 10 to 20 knots with gusts up to 30 knots
  Sunday into Monday. Waves 3 to 5 feet expected, especially off
  of Big and Little Sable Point.

* WHERE...Grand Haven to Manistee.

* WHEN...From 8 AM this morning to 8 PM EDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Winds will likely be strongest Sunday night
  into Monday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
466 
WHUS73 KGRR 211542
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1142 AM EDT Sun Mar 21 2021

LMZ847>849-212345-
/O.CON.KGRR.SC.Y.0027.000000T0000Z-210323T0000Z/
Grand Haven to Whitehall MI-Whitehall to Pentwater MI-
Pentwater to Manistee MI-
1142 AM EDT Sun Mar 21 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT MONDAY...

* WHAT...South winds 10 to 20 knots with gusts up to 30 knots 
  and waves 2 to 5 feet.

* WHERE...Grand Haven to Manistee.

* WHEN...Until 8 PM EDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
567 
WHUS73 KGRR 211933
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
333 PM EDT Sun Mar 21 2021

LMZ847>849-220345-
/O.CON.KGRR.SC.Y.0027.000000T0000Z-210323T0000Z/
Grand Haven to Whitehall MI-Whitehall to Pentwater MI-
Pentwater to Manistee MI-
333 PM EDT Sun Mar 21 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT MONDAY...

* WHAT...South winds 15 to 25 knots and waves 3 to 5 feet.

* WHERE...Grand Haven to Manistee.

* WHEN...Until 8 PM EDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
091 
WHUS73 KGRR 220148
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
948 PM EDT Sun Mar 21 2021

LMZ847>849-220300-
/O.CAN.KGRR.SC.Y.0027.000000T0000Z-210323T0000Z/
Grand Haven to Whitehall MI-Whitehall to Pentwater MI-
Pentwater to Manistee MI-
948 PM EDT Sun Mar 21 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and waves have diminished and the advisory is cancelled.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Mar 20, 3:37 PM EDT, 9 minutes earlier.

Area forecast discussion, Mar 20, 3:37 PM EDT, 9 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
337 PM EDT Sat Mar 20 2021

LATEST UPDATE...
Synopsis/Discussion/Marine/FireWeather

.SYNOPSIS...
Issued at 336 PM EDT Sat Mar 20 2021

- Continued high confidence in dry/mild weather into Monday night

- Wetter pattern developing Tuesday night through rest of work
  week

&&

.DISCUSSION...(This evening through next Saturday)
Issued at 336 PM EDT Sat Mar 20 2021

- Continued high confidence in dry/mild weather into Monday night

All operational models keep the area dry through Monday if not
Monday night. The GFS is the most aggressive in bringing in rain
and is the earliest with rain on Tuesday morning. The GFS is
actually the odd model out, as the ECMWF, the NAM and the Canadian
all keep us dry into the day on Tuesday. At 18z on Tuesday, only
one of the 50 members of the ECMWF ensemble has rain at GRR. So it
is looking likely that the main initial batch of rain holds off
into Tuesday afternoon. This is concerning given the fire danger
across the area. Tuesday will be the windiest day of the next 3
and if precipitation holds off much of the day, fire spread rates
will be high that day given the amount of wind in the mixed layer.
See fire weather section below for more details.

Dry and mainly clear weather can be expected the next couple days
with temperatures warming into the 60s.

- Wetter pattern developing Tuesday night through rest of work
  week

Rain will spread into the area Tuesday afternoon and evening it
appears ahead of a low pressure system swinging northward through
the Western Great Lakes. The main batch of rain will move through
Tuesday night into Wednesday. Amounts do not look all that heavy
and will likely be on the order of a quarter to a half inch with
the highest amounts towards Lake Michigan. Not out of the question
to maybe have an isolated rumble of thunder embedded in the
precipitation shield Tuesday evening given 850mb LI's dipping to
around zero C.

Another low pressure system swings north through the area Thursday
night into Friday. Like the continuity of the GFS/Canadian
solutions vs the GFS here. This system looks to bring a good slug
of rain to the area. The ECMWF actually brings the low right into
our CWA, while the Canadian is a bit off to the east. Confidence
in how the pattern actually evolves mid to late week is a bit
lower than normal given disparity in the models.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 119 PM EDT Sat Mar 20 2021

The only thing of note in this sets of forecasts will be winds
increasing late in this period for Sunday afternoon. Winds will be
generally under 10 knots at all sites, with winds from the SSW.
Winds will be more westerly this afternoon at KMKG with the
diurnal lake breeze ongoing already. South winds under 5 knots
will persist overnight, before gusts increase to around 20-25
knots Sunday afternoon. Skies will remain clear through the
period.

&&

.MARINE...
Issued at 336 PM EDT Sat Mar 20 2021

We have hoisted a Small Craft Advisory for areas to the north of
Grand Haven up the shore as southerly winds increase over the next
couple days. The SCA will be in effect from 800am on Sunday
through 800pm on Monday. Waves of 3 to 5 feet look likely.

Even stronger winds are expected in the Tuesday and Wednesday time
frame as the pressure gradient tightens further. On Wednesday in
fact, the winds may touch gale force. For now, will let the
initialSmall Craft play out before making headline decisions on
the stronger event.

&&

.FIRE WEATHER...
Issued at 336 PM EDT Sat Mar 20 2021

Multiple to numerous wildfires have been noted today by
monitoring GOES-16 Shortwave-IR (Ch 7) and looking for hotspots.
In addition, the fires have been confirmed by listening to local
scanners. The fires today have been occurring on a day with winds
less than 10 knots. The winds in the mixed layer increase day by
day as we head through Tuesday. At Grand Rapids for example, max
winds in the mixed layer increase from 11 knots today, to 25
knots on Sunday, 27 knots on Monday and 39 knots on Monday. Fire
spread was obviously decent today, but spread rates will increase
substantially the next few days.

To reiterate, we have tinder dry conditions due to little to no
precipitation since the start of March. Weather factors that
escalate the fire risk include warm temperatures, lower relative
humidity and windy conditions. All of those factors will be added
to the mix at least on Sunday and Monday, if not Tuesday.

Fire danger per the Great Lakes Fire and Fuels page has increased
now in all of our area to High or Very High. The next and highest
level is extreme and we will likely see that category hit over
the next 3 days at some point.

People are urged to avoid burning and avoid activities that may
result in the start of a fire.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory from 8 AM Sunday to 8 PM EDT Monday for
     LMZ847>849.

&&

SYNOPSIS...Duke
DISCUSSION...Duke
AVIATION...NJJ
FIRE WEATHER...Duke
MARINE...Duke
Hazardous weather outlook, Mar 20, 4:12 AM EDT, 11 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
412 AM EDT Sat Mar 20 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-210815-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
412 AM EDT Sat Mar 20 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

An elevated and increasing fire danger is expected each day from
Today through Tuesday.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-210815-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
412 AM EDT Sat Mar 20 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Winds and waves may become hazardous to small craft on Sunday
and into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.